Some individuals dependent on inhalers and other breathing aids develop 'paradoxical' bronchospasm after they inhale their medication. In the past, such reactions were attributed to the presence of sulphites. However, in the last decade or so, sulphite containing products for example, the non selective b2-agonists isoproterenol, isoetharine and metaproterenol have been replaced primarily by albuterol, which doesn't contain sulphites. Nevertheless, paradoxical reactions continue to be reported, with some cases resulting in product reformulation because of excessive adverse reactions.
Inactive ingredients that have been implicated in causing these reactions include benzalkonium chloride (see main article), oleic acid, chlorofluorocarbons, soya lecithin and sorbitan trioleate (J Allergy Clin Immunol, 1991; 87: 600; J Allergy Clin Immunol, 1979; 64: 534-8; Respir Care, 1987; 32: 29-31; Thorax, 1969; 24: 228-31; Immunol Allergy Pract, 1985; 7: 467-9; Chest, 1987; 91: 207-9).